Thunderstorm Wind, Juab
- When
- August 8, 4:30 PM MST
- Where
- Juab County, 4.84 mi S of Mills
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.410, -112.050
The I-15 @ Sevier River NB sensor recorded a peak wind gust of 70 mph.
Several rounds of thunderstorms between August 8 and August 10 resulted in numerous reports of flash flooding, debris flows from burn scars, and severe winds. Heavy rain over Little Cottonwood Canyon resulted in a debris flow that resulted in damage to state Route 210.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Several rounds of thunderstorms between August 8 and August 10 resulted in numerous reports of flash flooding, debris flows from burn scars, and severe winds. Heavy rain over Little Cottonwood Canyon resulted in a debris flow that resulted in damage to state Route 210.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 8, 3:38 PM MST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Salt Lake City UT 438 PM MDT Thu Aug 8 2019 .SYNOPSIS...A weather disturbances lifting northeast across Nevada will produce showers and a few strong thunderstorms across mainly western and northern Utah this evening. Lingering moisture will fuel additional showers and storms Friday. An increasingly dry southwest flow aloft will develop over the upcoming weekend. && .SHORT TERM (Until 00z Monday)...A shortwave extending from extreme southeast Oregon through west-central Utah will drive showers and thunderstorms across much of western and northern Utah through this evening. Strong low/mid-level forcing along this shortwave is supported by solid upper divergence late this afternoon. Convection along the boundary has generated several reports of strong winds with and trailing the thunderstorms across Nevada and into extreme western Utah. Convection may struggle to advance into the urban corridor this evening. Convective inhibition (CIN) across northern Utah in the wake of earlier convection has weakened over the past couple of hours, but still remains a negative factor for the advancing storms. Another negative will be the weakening of upper divergence as the shortwave advances east early this evening. Current thinking has the strongest convection along the southern end of the shortwave away from the strongest CIN and across far northwest Utah where the upper divergence is still formidable. The second shortwave currently exiting the central Sierras is generating a tight core of strong convection across western Nevada. The forecast trajectory of this feature would keep it out over northeast Nevada and only brings it close to northwest Utah when the environment would be somewhat resistant to additional convection. For Friday still looking at sufficient moisture to see additional diurnally-driven showers/storms over/near the higher terrain late in the afternoon. One thing that could change this calculus would be any dynamic feature ejecting out ahead of the upper low advancing toward the northern California coast. If this comes into play then areas of far western Utah could see organized convection late in the afternoon through the evening hours. A drying trend will commence this weekend as the drier air over the western Great Basin is advected into Utah ahead of the upper low positioned across northern California. Lingering convection that does form will likely be confined to the central and northeast mountains, with limited areal coverage both days. .LONG TERM (After 00Z Monday)...High pressure is expected to rebuild over the forecast area beginning Monday behind the exiting trough. This will result in a slow warming trend through midweek, eventually bringing maxes back near seasonal normals. In a dry and relatively stable airmass behind the trough, convective activity will be limited at best. The flow aloft is expected to become more southerly by Thursday as a trough approaches the Pacific Northwest coast. Global models disagree some on the position of the trough. In some solutions, such as the latest GFS, the southerly flow brings some moisture back to at least eastern portions of the forecast area, while others maintain a dry airmass through the end of the next work week. Have indicated a mostly dry pattern continuing through the end of the forecast period, with only isolated mountain POPs for day seven. && .AVIATION...The SLC terminal should see VFR conditions through the evening. Northwest winds are expected to shift to the southeast between 03Z and 05Z, but showers in the vicinity of the terminal will likely result in some periods of gusty and/or erratic winds through the early evening. There is a 20 percent chance that a thunderstorm will directly impact the terminal. && .FIRE WEATHER...A rather energetic weather disturbance moving northeast through Nevada this afternoon will cut across northwest Utah this evening. Scattered showers and thunderstorms will concentrate across western/northern Utah along this disturbance this evening. Strong and gusty winds will be common with these thunderstorms, along with hail and brief heavy rainfall. Showers and storms will decrease rapidly as the disturbance exits into Idaho/Wyoming later tonight. Residual moisture behind the exiting shortwave will fuel additional showers and thunderstorms Friday. The peak heating period of the afternoon will see most of this activity, with showers and storms decreasing quickly with the loss of daytime heating Friday evening. Drier air will move into the area this weekend and will severely limit convection both days. Increasing southerly winds and lowering humidities could lead to critical fire weather conditions as early as Saturday afternoon across the western Utah valleys. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...CONGER LONG TERM/AVIATION...TRAPHAGAN For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous Weather Outlook National Weather Service Salt Lake City UT 335 AM MDT Thu Aug 8 2019 UTZ001>016-019>021-517-518-WYZ021-091400- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 335 AM MDT Thu Aug 8 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Convection will continue to increase in areal coverage today with a threat of locally heavy rain, strong winds and hail. There is a risk of flash flooding, particularly near burn scars, slot canyons, normally dry washes, and areas of poor drainage Thursday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The combination of drying conditions and increasingly gusty southerly winds will support critical fire weather conditions potentially Friday but more likely Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Special Weather Statement
National Weather Service Salt Lake City UT
240 PM MDT Thu Aug 8 2019
UTZ005-015-082145-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
240 PM MDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLARD...
NORTHWESTERN JUAB AND SOUTHWESTERN TOOELE COUNTIES UNTIL 345 PM
MDT...
At 238 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 14 miles west of
Ibapah to 6 miles east of Partoun...and moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Partoun, Dugway Proving Ground Test Range, Fish Springs Wildlife
Refuge, Utah Test and Training Range South, Ibapah, Callao and Trout
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4046 11405 4068 11384 4029 11318 3978 11305
3951 11377 3980 11406
TIME...MOT...LOC 2038Z 233DEG 22KT 4009 11424 3968 11379
ChurchSpecial Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT Thu Aug 8 2019
UTZ005-082230-
Great Salt Lake Desert and Mountains UT-
337 PM MDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
WESTERN TOOELE COUNTIES UNTIL 430 PM MDT...
At 335 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles south of
Oasis to 17 miles northeast of Ibapah...and moving northeast at 25
mph.
Wind gusts 40 to 50 mph will be possible.
Locations impacted include...
Wendover, Utah Test and Training Range South, Dugway Proving Ground
Test Range and Bonneville Salt Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4118 11404 4088 11362 4032 11312 4002 11383
4026 11405
TIME...MOT...LOC 2135Z 225DEG 20KT 4085 11448 4023 11376
ChurchSpecial Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Thu Aug 8 2019
UTZ005-015-082245-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
344 PM MDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLARD...NORTHWESTERN
JUAB AND SOUTH CENTRAL TOOELE COUNTIES UNTIL 445 PM MDT...
At 339 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 14 miles northwest
of Fish Springs Wildlife Refuge to 29 miles east of Partoun to 33
miles east of Garrison...and moving northeast at 30 mph.
Wind gusts 40 to 50 mph will be possible.
Locations impacted include...
Fish Springs Wildlife Refuge, Dugway Proving Ground Test Range and
Callao.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4036 11314 3989 11278 3891 11275 3877 11349
3939 11365 4003 11383
TIME...MOT...LOC 2139Z 232DEG 25KT 3995 11362 3956 11335 3889 11342
ChurchSpecial Weather Statement National Weather Service Salt Lake City UT 440 PM MDT Thu Aug 8 2019 UTZ003>005-014-015-517-082345- Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT- Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT- West Central Utah UT-Salt Lake and Tooele Valleys UT- 440 PM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANPETE... NORTHEASTERN MILLARD...EASTERN JUAB...SOUTHWESTERN UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 545 PM MDT... At 439 PM MDT, National Weather Service Doppler radar indicated strong thunderstorms along a line extending from 12 miles east of Fish Springs Wildlife Refuge to 10 miles southeast of Delta...and moving northeast at 30 mph. Wind gusts up to 50 mph are possible. Locations impacted include... Delta, Scipio, Dugway English Village, Vernon, Levan, Hinckley, Oak City, Holden, Leamington, Lynndyl, Abraham, Greenwood, Mc Cornick, Jericho, Yuba Lake State Park, Little Sahara State Park, Sutherland, Sugarville and Mills. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4035 11271 3941 11161 3902 11244 3989 11330 TIME...MOT...LOC 2239Z 229DEG 27KT 3987 11312 3924 11243 Church
Special Weather Statement
National Weather Service Salt Lake City UT
446 PM MDT Thu Aug 8 2019
UTZ005-082345-
Great Salt Lake Desert and Mountains UT-
446 PM MDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 545 PM MDT...
At 446 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 13 miles northwest
of Montello to 10 miles north of Utah Test and Training Range
South...and moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Knolls, Utah Test and Training Range North, Utah Test and Training
Range South, Etna, Grouse Creek, Lucin and Bonneville Salt Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4188 11404 4130 11343 4083 11307 4045 11351
4104 11405
TIME...MOT...LOC 2246Z 213DEG 20KT 4144 11432 4058 11352
ChurchThe Salt Lake City radar (KMTX), 209 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
4 thunderstorm wind, 3 debris flow, 2 flash flood. Local standard time, as filed.
The I-15 @ Sevier River NB sensor recorded a peak wind gust of 70 mph.
The Vernon Hills RAWS recorded a peak wind gust of 62 mph.
The I-70 at Salina sensor recorded a peak wind gust of 61 mph.
The Vernon Hills RAWS recorded a peak wind gust of 72 mph.
Heavy rain over the Bald Mountain Fire burn scar produced significant debris flows in Loafer Canyon and Payson Canyon, resulting in evacuations.
Heavy rain over the Tank Hollow Fire burn scar produced a debris flow across U.S. Highway 6 at milepost 202.
Heavy rain over the Pole Creek Fire burn scar, produced a debris flow across U.S. Highway 89 near Birdseye.
Heavy rain over Little Cottonwood Canyon produced a series of debris flows that closed state Route 210 in the Canyon.
Flash flooding led to water crossing U.S. Highway 89 near Birdseye.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852751, 852758, 852759, 852760, 852740, 852761, 852762, 852763, 852745.